Intentional Naproxen Overdose Causing Metabolic Acidosis: A Case Report

Read full text
Authors: Brianne Falatovich, Blake Isom
Cited by: 1
References: 4

Abstract

Naproxen is a widely available, over-the-counter medication often perceived as safe when used appropriately. However, in cases of overdose, especially when co-ingested with other substances, it may contribute to significant metabolic disturbances that are not commonly seen in nonsteroidal anti-inflammatory drug (NSAID) use. We describe the case of a 24-year-old female who presented to the Emergency Department after an intentional multidrug overdose involving naproxen, hydroxyzine, and clonazepam. On arrival, she was found to have an elevated anion gap metabolic acidosis. Common causes of metabolic acidosis were ruled out, and her condition improved with supportive care, including intravenous fluids and a bicarbonate infusion. Clinical findings suggested that naproxen played a significant role in the development of the acid-base imbalance. This case report aims to illustrate that large doses of naproxen may contribute to metabolic acidosis in overdose situations. In cases of intentional ingestions involving multiple substances, clinicians should consider NSAIDs as potential contributors to acid-base abnormalities, particularly when more common causes are excluded.

Fields of Study & Subjects

Renal function and acid-base balance Poisoning and overdose treatments Drug-Induced Hepatotoxicity and Protection

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e103545–e103545
Publication date
13 February 2026
Language
EN